Arousal and the pupil: why diazepam-induced sedation is not accompanied by miosis
- First Online:
- Cite this article as:
- Hou, R.H., Samuels, E.R., Langley, R.W. et al. Psychopharmacology (2007) 195: 41. doi:10.1007/s00213-007-0884-y
- 263 Downloads
There is a close relationship between arousal and pupil diameter, decrease in the level of arousal being accompanied by constriction of the pupil (miosis), probably reflecting the attenuation of sympathetic outflow as sedation sets in. Paradoxically, sedation induced by benzodiazepines is not accompanied by miosis.
The objective of this study was to examine the hypothesis that diazepam may attenuate both the sympathetic and the opposing parasympathetic outflow to the iris, which may mask the miosis. Dapiprazole (sympatholytic) and tropicamide (parasympatholytic) were applied topically, together with the cold pressor test (CPT), to manipulate the sympathetic/parasympathetic balance.
Materials and methods
Sixteen healthy male volunteers participated in four weekly sessions according to a balanced double-blind protocol. Diazepam 10 mg (two sessions) and placebo (two sessions), associated with either 0.01% tropicamide or 0.5% dapiprazole eyedrops, were administered orally. Pupil diameter, light and darkness reflexes and pupillary sleepiness waves were recorded with infrared video pupillometry, alertness was measured by critical flicker fusion frequency (CFFF) and visual analogue scales (VAS), blood pressure and heart rate by conventional methods. CPT was applied after post-treatment testing. Data were analysed by analysis of variance, with multiple comparisons.
Diazepam caused sedation (reduction in VAS alertness scores and CFFF, increase in sleepiness waves), dapiprazole had a sympatholytic and tropicamide a parasympatholytic effect on the pupil. Diazepam had no effect on pupil diameter and reflexes or their modifications by the antagonists. CPT increased pupil diameter, blood pressure and heart rate, and the increase only in systolic blood pressure was attenuated by diazepam.
Diazepam-induced sedation is not accompanied by any change in either the sympathetic or parasympathetic influence on the iris.